How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. James Your Own Question
Dr. James
Dr. James, Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 2286
Experience:  Eye Physician and Surgeon
Type Your Eye Question Here...
Dr. James is online now
A new question is answered every 9 seconds

I developed a subconjunctival hemorrhage 3 days ago in the

Resolved Question:

I developed a subconjunctival hemorrhage 3 days ago in the corner of my right eye. The blood has now spread throughout my eye and there is a clot under the upper lid that is causing discomfort to the lid itself. I have been taking Aleve twice a day for some time now due to an injury to my wrist, and based on the answer below, I suspect that may be the cause. Is there anything I can do to relieve the discomfort caused by the clot in my eye? Is there anything I can do to speed the healing process? Should I be seeing a doctor? Thank you!
Submitted: 7 years ago.
Category: Eye
Expert:  Dr. James replied 7 years ago.
You likely have a subconjunctival hemorrhage. This happens when delicate blood vessels of the conjunctiva (clear covering of the eye) burst. This is very similar to a bruise, but redder because there is no skin covering it. The bleeding is usually the result of minor trauma such as coughing or eye rubbing.

Similar to a bruise, subconjunctival hemorrhage may take 1-2 weeks to reabsorb and go away. During that time, it may darken and change colors. That is expected and no need to worry. Worrisome symptoms are pain, decrease vision, or double vision. You should contact your ophthalmologist promptly if these occur.

Advil can thin the blood, so that is likely the reason the hemorrhage has spread. I recommend you use Tylenol for pain, as that does not affect bleeding. It should get better with time. Artificial tears and eye lubricants (available the pharmacy) should help. Avoid drops such as Visine that "gets the red out".

Remember to press the green accept button. It was a pleasure helping you with your question. Best wishes to you. Smile
Dr. James and other Eye Specialists are ready to help you